Q. As diabetic medicines are causing weight loss, can I switch to insulin to overcome it?

Answered by
Dr. Krutika Ingle Karandikar
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 17, 2020

Hello doctor,

I am a diabetic. My weight is 69 kg and my height is 180 cm. My PP glucose level is 150-210 mg/dL. I am taking Glynase MF one in the morning, tablet Exermet GM 501 one in the evening. My BP is normal.

I tested my glucose levels today and postprandial glucose level is 204 mg/dL. I am interested in taking Insulin replacing oral medicine. I heard that oral medicines cause weight reduction and dangerous for kidneys.

#

Hello,

Welcome to icliniq.com.

The Metformin component of the oral anti-diabetic medications aids in weight loss and is usually preferred in overweight candidates. But, there are other medications that do not lead to weight loss, so, you can definitely ask your physician to shift you to such medication.

Also, just like all medications have side effects, long term studies in patients taking oral anti-diabetic medications, have shown deteriorated kidney function.

Many people are not compliant in keeping up with daily injections of Insulin, also the risk of hypoglycemia is higher with insulin. Hence, not many people prefer it. If you feel you can cope up with it, please speak to your local physician or diabetologist. They would make a chart depending on your daily sugar levels, as to how much units of insulin would you require. Also, they would educate you regarding rotation of sites, for taking the insulin injections, how and when to take them.

Also, don't forget to ask your physician to explain the symptoms of hypoglycemia and also to tell you, when exactly should you be taking the insulin injections (before food, during food, morning or night basal dose) depending on its duration of action.

I hope this helps.


Was this answer helpful?

 | 

Thank you doctor,

I have much weight loss and I fear renal problems. All my costly cloths are getting loose and waste thereof looking shabby. Also, I request you to prescribe basic level insulin indicating nano injections.

#

Hello,

Welcome back to icliniq.com.

I regret telling you, that starting insulin is a very critical step and should be followed by appropriate knowledge of insulin and its administration. Being an online portal, my assistance to you is very limited and advising you insulin doses, would be outside my boundaries simply because its window margin of error is very small. I hope you understand.

In case you were already using insulin, I would be able to adjust your doses according to your blood sugar levels, but since we are starting it for the first time, you must understand the gravity of the situation.

Inadequate dosage would be of no help to you and an excess dosage might land you into hypoglycemia or fainting episode. Hence, I would urge you to please meet a local physician in person. I would always be here to guide you, in case you need any other help.


Was this answer helpful?

 | 


Related Video
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have weight loss due to digestion issues. How to gain the weight back?

Query: Hello doctor, I am suffering from digestion issues, mostly bloating, from more than seven months. While taking medicines, I was feeling fine, and once I stopped them, my symptoms recurred. My present symptoms include indigestion, constipation, improper motions, low appetite, weight loss, inabilit...  Read Full »

Is my weight loss due to hepatitis B?

Query: Hello doctor, I am a 28 year old male. I would like to describe the series of events to you and need your advice as I have been most disturbed post this event in my life. It has been eight months since my first ever sexual encounter, but I am still tensed and lost. I am too scared to get a blood tes...  Read Full »

What is the recommended dose of Metformin for my sugar levels?

Query: Hi doctor, My age is 33 and weight is 80 kg. My glycosylated fasting sugar 106 and postprandial is 115. Will Metformin help me to lose weight? Which medicine is better, either Metformin or Metformin extended release? How much dosage should I take?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Diabetologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.